Texas, 2009

Hail in Texas, May 26, 2009

May 26, 2009 · NWS MAF · 9 events in 4 counties and zones

Surface convergence along a cold front over the central CWA, combined with daytime heating and an upper level trough progressing eastward out of New Mexico, resulted in convection developing during the afternoon and evening hours over southwest Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Surface convergence along a cold front over the central CWA, combined with daytime heating and an upper level trough progressing eastward out of New Mexico, resulted in convection developing during the afternoon and evening hours over southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 2:11 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 26, 2:11 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT TUE MAY 26 2009

.DISCUSSION...
THE LATEST SURFACE OBSERVATIONS REVEAL A SURFACE TROUGH IN PLACE
ACROSS THE LOWER TRANS PECOS STRETCHING NORTHEAST TO A SURFACE LOW
BETWEEN KSPS AND KMWL. LOOKING FARTHER TO THE NORTH...A COLD FRONT
WAS LOCATED ACROSS NORTHWESTERN OKLAHOMA INTO THE CENTRAL PORTION
OF THE TEXAS PANHANDLE NEAR KAMA.

CONVECTION IS ALREADY IN PROGRESS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS WHERE STEEP MID-LEVEL LAPSE RATES AND OROGRAPHIC LIFT
HAVE COMBINED WITH DAYTIME HEATING TO AID IN STORM DEVELOPMENT.
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING...
MOST OF THE CONVECTION SHOULD BE LOCATED ACROSS THE MOUNTAINS AND
ADJACENT PLAINS. THE FOCUS WILL THEN SHIFT INTO A SMALL PORTION OF
THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS LATER THIS EVENING AND INTO THE EARLY
MORNING HOURS. THE PREVIOUSLY MENTIONED COLD FRONT IS EXPECTED TO
MOVE INTO THE ABOVE MENTIONED AREAS LATE THIS EVENING. MEANWHILE...
A MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER CENTRAL NEW MEXICO
WILL GRADUALLY SHIFT EASTWARD. THIS SHOULD AID IN DEVELOPING
CONVECTION ALONG AND BEHIND THE BOUNDARY. OVERALL...THE NAM12
APPEARS TO HANDLE THE SITUATION BEST AND WE HAVE GENERALLY
FOLLOWED IT/S SOLUTION IN THE NEAR TERM. THE BEST CHANCE FOR
RAINFALL LATE THIS EVENING AND OVERNIGHT WILL BE ALONG AND NORTH
OF A HOBBS TO MIDLAND TO BIG SPRING LINE. WE HAVE INCREASED RAIN
CHANCES...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...TO
ACCOUNT FOR THIS. WE HAVE ALSO MENTIONED LOCALLY HEAVY RAINFALL
IN THE HWO AND TONIGHT/S WEATHER GRIDS. SIMILAR TO YESTERDAY...THE
CHANCES FOR SEVERE THUNDERSTORMS APPEARS RELATIVELY LOW GIVEN
MODEL DERIVED 0-6KM AGL BULK SHEAR VECTORS. WOULD NOT BE TOO
SURPRISED IF A FEW SEVERE STORM DEVELOPED...WITH HAIL AND HIGH
WINDS BEING THE MAIN CONCERN. THE COLD FRONT WILL CONTINUE TO PUSH
SOUTHWARD TONIGHT...LIKELY AIDED BY CONVECTIVE OUTFLOW...AND
SHOULD BR NEARING THE RIO GRANDE BY SUNRISE WEDNESDAY. COOLER
TEMPERATURES ARE EXPECTED WEDNESDAY BEHIND THE COLD FRONT GIVEN
NORTHEAST TO EAST WINDS AND LINGERING CLOUD COVER. THE FOCUS FOR
CONVECTION WILL SHIFT INTO THE MOUNTAINS ON WEDNESDAY GIVEN LOW-
LEVEL UPSLOPE FLOW AND PERHAPS SOME WEAK MID-LEVEL SHORTWAVE
TROUGHS EMBEDDED IN THE WEAK W/NW FLOW ALOFT. THE WESTERLY FLOW
ALOFT CONTINUES TO REMAIN WEAK THROUGH THURSDAY AS A WARM-UP
COMMENCES. LOW-LEVEL MOISTURE ALONG WITH A CONTINUED SUPPLY OF
WEAK MID-LEVEL SUPPORT SHOULD ALLOW AT LEAST ISOLATED TO WIDELY
SCATTERED CONVECTION ACROSS THE AREA. THE FLOW ALOFT WEAKENS
FURTHER ON FRIDAY AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THIS
WILL BRING WARMING TEMPERATURES TO THE AREA FRIDAY THROUGH THE
WEEKEND WITH MOST CONVECTION LIKELY CONFINED TO THE MOUNTAINS AND
ADJACENT PLAINS. THE CURRENT MEDIUM RANGE GUIDANCE SUGGESTS
SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  81  62  85  /  50  20  20  20
CARLSBAD NM                58  82  59  84  /  20  30  30  30
DRYDEN TX                  67  85  66  87  /  30  30  30  20
FORT STOCKTON TX           61  83  63  86  /  30  30  30  20
GUADALUPE PASS TX          56  82  57  84  /  30  30  30  20
HOBBS NM                   57  82  60  82  /  30  20  20  20
MARFA TX                   53  79  53  79  /  30  30  30  30
MIDLAND INTL AIRPORT TX    61  83  62  85  /  30  20  20  20
ODESSA TX                  62  84  62  85  /  30  20  20  20
WINK TX                    64  87  65  88  /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, May 26, 12:21 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT TUE MAY 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CDT TUE MAY 26 2009 /1221 PM MDT TUE MAY 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF THE DAVIS
MOUNTAINS...GLASS MOUNTAINS...GUADALUPE MOUNTAINS AND SOUTHEAST
NEW MEXICO. ACTIVITY WILL THEN BEGIN TO INCREASE LATE THIS AFTERNOON
AND EVENING THROUGH THE OVERNIGHT HOURS NEAR THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS. ALTHOUGH
SEVERE WEATHER IS NOT ANTICIPATED...STRONG WIND GUSTS...FREQUENT
LIGHTNING...SMALL HAIL AND LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGEST STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK AS AN UNSETTLED WEATHER PATTERN REMAINS ACROSS THE
AREA. LOCALIZED HEAVY RAINFALL ALONG WITH SMALL HAIL...OCCASIONAL
TO FREQUENT LIGHTNING...AND STRONG WINDS WILL REMAIN POSSIBLE WITH
ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 2:27 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             PRESIDIO                29.56N 104.36W
05/25/2009  E1.00 INCH       PRESIDIO           TX   CO-OP OBSERVER

&&

CHRIS.DANIELS
Special weather statement, May 26, 3:07 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT TUE MAY 26 2009

TXZ074-075-262130-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
407 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF HOVEY AT 405 PM
CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
18 MILES NORTHEAST OF ALPINE...AND WAS MOVING EAST AT 10 MPH. IN
ADDITION TO SMALL HAIL AND GUSTY WINDS TO 40 MPH...PONDING OF WATER
ON HIGHWAY 67 18 MILES EAST OF ALPINE COULD BE OCCURRING DUE TO
MODERATE RAINFALL.

PEOPLE IN NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 26, 3:28 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT TUE MAY 26 2009

TXZ052-063-262200-
HOWARD-GLASSCOCK-
428 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN GLASSCOCK AND
SOUTHWESTERN HOWARD COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM ACROSS FAR NORTHWESTERN
GLASSCOCK AND FAR SOUTHWESTERN HOWARD COUNTIES. THIS STORM WAS
LOCATED ABOUT 17 MILES SOUTHWEST OF BIG SPRING...OR ABOUT 10 MILES
WEST OF LEES...MOVING SLOWLY EAST AT LESS THAN 10 MPH.

STRONG WIND GUSTS TO NEAR 50 MPH AND PEA TO MARBLE SIZED HAIL WILL
BE LIKELY WITH THIS STORM...IN ADDITION TO HEAVY RAIN AND OCCASIONAL
LIGHTNING.

PEOPLE IN NORTHWESTERN GLASSCOCK AND SOUTHWESTERN HOWARD COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 26, 3:29 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT TUE MAY 26 2009

TXZ074-075-262215-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
429 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES EAST OF HOVEY AT 426 PM
CDT...MOVING EAST AT 10 MPH. TWO OTHER STRONG THUNDERSTORMS WERE
OVER NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES AT 426
PM CDT.  ONE THUNDERSTORM WAS 28 MILES SOUTHWEST OF FORT
STOCKTON...AND THE OTHER 7 MILES EAST OF ALPINE.  BOTH WERE MOVING
EAST AT 10 MPH.

GUSTY WINDS TO 50 MPH...SMALL HAIL...LOCALLY HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE WITH ALL OF THESE STORMS.

PEOPLE IN NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY.  LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 54 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Glasscock

When
May 26, 3:34 PM CST to 3:39 PM CST
Where
Glasscock County, 9.37 mi W of Lees
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.080, -101.640

Hail, Howard

When
May 26, 3:46 PM CST to 3:48 PM CST
Where
Howard County, 4.98 mi SSW of South Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.110, -101.500

Hail, Howard

When
May 26, 4:10 PM CST to 4:13 PM CST
Where
Howard County, 4.32 mi ENE of Lomax
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.140, -101.560

Hail, Howard

When
May 26, 4:10 PM CST to 4:11 PM CST
Where
Howard County, 2.18 mi W of South Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.177, -101.517

Hail, Howard

When
May 26, 4:24 PM CST to 4:27 PM CST
Where
Howard County, 2 mi SE of South Haven
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.160, -101.456

Hail, Howard

When
May 26, 4:27 PM CST to 4:28 PM CST
Where
Howard County, Knott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.400, -101.650

Hail, Howard

When
May 26, 4:56 PM CST to 4:58 PM CST
Where
Howard County, 5 mi N of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.422, -101.520

Hail, Borden

When
May 26, 5:20 PM CST to 5:23 PM CST
Where
Borden County, 11.83 mi W of Lake J B Thomas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.570, -101.400

Hail, Scurry

When
May 26, 5:42 PM CST to 5:43 PM CST
Where
Scurry County, Franklin Center
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.730, -101.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170093, 170094, 170095, 170096, 170097, 170098, 170099, 170100, 170101.